Propofol in myoclonus status epilepticus in comatose patients following cardiac resuscitation
- Correspondence to: Dr E F M Wijdicks, Department of Neurology, Mayo Clinic–W8B, 200 First Street SW, Rochester, MN 55905, USA;
Myoclonus status epilepticus has been identified as a poor prognosticating sign in comatose patients following cardiopulmonary resuscitation.1 These vigorous generalised jerks are considered to be the penultimate phenomenon in a severly damaged brain that is difficult to manage and that may cause difficulty in ventilating the patient. Antiepileptic drugs such as phenytoin or benzodiazepines have not been very successful. When the jerks are particularly severe, neuromuscular junction blockers have been recommended.1 I report on two comatose patients with myoclonus status epilepticus. Propofol in a subanaesthetic dose muted these movements considerably.
A 77 year old patient with a prior history of rheumatoid arthritis was resuscitated at home after sudden collapse. The emergency medical service found no pulse. He was defibrillated, and after resuscitation of approximately 70 minutes, pulse and blood pressure returned. In the coronary care unit, he had generalised myoclonus in the face, limbs, and abdomen muscles and the movements were particularly sensitive to touch. His Glasgow coma score was 3 and brainstem reflexes were intact. These rhythmic jerks interfered with mechanical ventilation and caused repetitive bucking of the ventilator. He was treated with fosphenytoin (phenytoin equivalents 20 mg/kg), which subsequently reduced his blood pressure to 80 mm Hg but which quickly returned to a normal level. He was placed on a propofol infusion titrated to a maximal dose of 65 μg/kg/min, and myoclonus disappeared. After treatment for three hours, propofol was discontinued. An electroencephalogram showed a burst suppression pattern. Myoclonic jerks returned and, in addition, constant blinking was noted. The patient did not awaken after discontinuation of propofol on the second day.
A 19 year old boy was found hypothermic (core temperature of 31°C) in the field after a car rollover. He was resuscitated for 30 minutes before heart rate returned. On admission, his Glasgow coma score was 3. Notable signs were constant facial jerking, biting on the endotracheal tube, and sound sensitive myoclonus jerks in all limbs. Propofol in a dose of 35 μg/kg/min significantly muted myoclonus, although occasional myoclonic jerk was noted in both legs. An electroencephalogram showed a burst suppression pattern. Computed tomography showed poor white-grey matter differentiation, indicating early brain oedema. Care was withdrawn after the patient did not recover from coma after discontinuation of propofol.
Control of generalised myoclonus status epilepticus has been difficult and frustrating. I noted that the use of propofol in a fairly low dose muted myoclonus considerably. The typical dose in the intensive care unit is 5 μg/kg/min, which can then be titrated to 50–100 μg/kg/min. Propofol has been suggested as a possible treatment for refractory status epilepticus, although hard data of its therapeutic effect are not yet available.2 Propofol has not been used in this condition before but has been effective in two earlier case reports of severe myoclonus: one patient had chloralose poisoning and one had “encephalopathy.”3–5 In this condition a catastrophic anoxic-ischaemic injury may have damaged the cortex, basal ganglia, brain stem, and spinal cord and thus the origin of myoclonus remains undetermined. Propofol may terminate myoclonus through enhancement of γ amino butyric acid type A receptor. Further experience is needed, but these case reports indicate that good control can be achieved. Propofol's additional benefit is that intermittent neurological assessment remains reliable after discontinuation of propofol.
Competing interests: none declared